MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0835
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00107.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using a lantern delivery microcatheter (lantern) and ruby coils.During the procedure while attempting to advance the lantern through a non-penumbra diagnostic catheter, the physician experienced resistance after advancing the lantern approximately 20 centimeters into the diagnostic catheter and the lantern would not advance further.Therefore, the lantern was removed.The physician then advanced a non-penumbra microcatheter through the diagnostic catheter and placed two coils in the target vessel.While advancing a ruby coil out of its introducer sheath and into the microcatheter, the ruby coil made a friction noise and the physician tried to slowly retract the ruby coil.However, there was no one to one movement and when the physician retracted the ruby coil pusher assembly, the embolization coil did not move back in the introducer sheath.It was reported that only the tip of the ruby coil was inside the microcatheter and the physician just pulled the whole coil out of the microcatheter.The procedure was completed using four pod packing coils (podjs), two ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 70.0 and 131.5 cm from the proximal end.The embolization coil was intact with its pusher assembly.The embolization coil was protruding out of the distal tip of introducer sheath and had offset coils winds.The introducer sheath had coagulated blood inside.Conclusions: evaluation of the ruby coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced causing embolization coil winds to become offset.These offset coil winds likely prevented the embolization coil from being retracted back into its introducer sheath during the procedure.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred due to packaging of the ruby coil for return to penumbra.Evaluation of the non-penumbra guide catheter revealed no visible damage.During the functional test, resistance was encountered while attempting to advance a demonstration lantern through the non-penumbra guide catheter.Based on the dimensions of the guide catheter used in the procedure, the lantern would not be compatible through this non-penumbra device.This likely contributed to the reported resistance while attempting to advance the lantern into the non-penumbra guide during the procedure.The lantern identified in the complaint was not returned to penumbra for evaluation.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8253550
Report Number3005168196-2019-00108
Device Sequence Number1582636
Product Code HCG
UDI-Device Identifier00814548013206
UDI-Public00814548013206
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/18/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2024
Device Catalogue NumberRBY4C0835
Device Lot NumberF71183
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/18/2018
Supplement Date Received by Manufacturer03/07/2019
Initial Report FDA Received Date01/16/2019
Supplement Report FDA Received Date04/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR
Patient Weight110
Date Report Sent to FDA01/01/2005